Alert archive / Iowa / Tornado Warnings in 1998
Tornado Warning 43, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 24, 1998, 2:45 AM CDT for Dubuque County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1998, 2:45 AM CDT (07:45 UTC)
- Expired
- Jun 24, 1998, 3:50 AM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 794 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 240747 RRA TORMLI IAC061-240850- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 AM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... DUBUQUE COUNTY IN NORTHEASTERN IOWA * UNTIL 350 AM CDT * AT 245 AM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 24 MILES WEST OF DUBUQUE OR 3 MILES SOUTHWEST OF NEW VIENNA MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... NEW VIENNA AROUND 250 AM CDT WHITE PINE HOLLOW STATE PARK AROUND 250 AM CDT LUXEMBURG AROUND 300 AM CDT FARLEY J AROUND 300 AM CDT HOLY CROSS AROUND 305 AM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! PIERCE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:14 AM CDT, 31 minutes earlier.
Area forecast discussion, Jun 24, 2:14 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 214 AM CDT WED JUN 24 1998 06Z SURFACE ANALYSIS HAS WARM FRONT INTO SOUTHERN IOWA/CENTRAL ILLINOIS WITH A TROF ACROSS NORTHERN IOWA/SOUTHERN WISCONSIN. MESOSCALE IS VERY NOISY WITH A MESOHIGH AT KMCW AND NUMEROUS OUTFLOW BOUNDARIES. PROFILER AND WATER VAPOR IMAGERY HAVE A SHORTWAVE MOVING THROUGH NORTHERN IOWA AND ANOTHER UPSTREAM IN WESTERN KANSAS. A 50 KT LLJ RUNS FROM THE TEXAS PANHANDLE INTO IOWA. ISODROSOTHERM ANALYSIS HAS LOW 70 DEW POINTS ACROSS ALL BUT FAR NORTHWEST ILLINOIS. IR IMAGERY SHOWED WARMING TOPS BUT LAST FEW IMAGES SHOWS COOLING TOPS AGAIN. DVN 88D ALSO SHOWS REFLECTIVITY GRADIENT HAS SUDDENLY STRENGTHENED PAST SEVERAL SCANS. PROBLESM ARE INITIAL SEVERE/PRECIP CHANCES THEN CLOUDS AND HIGH TEMPERATURES. ETA/AVN APPEAR TO HAVE INITIALIZED THE BEST OF THE 00Z MODELS IN OVERALL RESPECT TO THE SYNOPTIC FEATURES. ETA/AVN PUSH SHIFT THE LLJ EAST EARLY THIS MORNING AND SLOWLY PUSH WARM FRONT NORTH DURING THE DAY. CURRENT STRONG/SVR MCS WILL CONTINUE FOR NEXT SEVERAL HOURS. RADAR TRENDS LIKELY THE BEST WAY TO LINE UP PRECIP CHANCES FOR NEW ZONES. CURRENT THINKING IS THAT SOUTH OF I80 WILL REMAIN DRY AS CAPPING ATMOSPHERE BEHIND WARM FRONT IS ALREADY IN PLACE. NORTH OF I80 CONTINUE MENTION OF SCATTERED TSRA IOWA ZONES AND CHANCE FOR ILLINOIS ZONES. IOWA ZONES LIKELY HAVE BEST CHANCES FOR SEVERE AND SHOULD BE INCLUDED IN ZONES. DECREASING CLOUDS LATER THIS MORNING WITH RESIDUAL MOISTURE ALOFT SHOULD BE ENOUGH FOR PARTLY SUNNY AND HUMID. TRAJECTORY METHOD GIVES MIXED RESULTS BUT FWC/FAN NUMBERS GIVE AROUND 90. BELIEVE SOUTH OF I80 AROUND 90 LOOKS GOOD. RESIDUAL CLOUDS FROM MCS A PROBLEM MAINLY NORTH OF I80 BUT ESPECIALLY NORTHEAST IOWA ZONES. BELIEVE NEAR 90 MLI AREA LOOKS GOOD WITH UPPER 80S NORTHWEST ILLINOIS ZONES AND 85 TO 90 NORTHEAST IOWA ZONES. CID 088/30 DBQ 085/40 MLI 089/30 BRL 091/00 08
In the hours before
Local storm report, Jun 24, 2:24 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 224 AM CDT WED JUN 24 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 02P45 AM EDGEWOOD IA 0.75 INCH HAIL 06/24/98 DELEWARE
Local storm report, Jun 24, 2:24 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 224 AM CDT WED JUN 24 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 02P45 AM EDGEWOOD IA 0.75 INCH HAIL 06/24/98 DELEWARE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:18 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Linn | 62 min |
| Jun 24, 2:19 AM CDT | Tornado Warning | DVN | Delaware | 66 min |
Nearby
Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.